Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 78, NWS Paducah, KY

September 23, 20066 counties in Kentucky; Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this flash flood warning at Sep 23, 2006, 9:00 AM CDT for 6 counties in Kentucky; Mississippi County, New Madrid County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 9:00 AM CDT (14:00 UTC)
Expired
Sep 23, 2006, 1:00 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Calloway County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Marshall County, KY, Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-276 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:36 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 23, 3:36 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT SAT SEP 23 2006

.DISCUSSION...

MAIN QUESTION FOR THIS FORECAST IS WHETHER TODAY WILL BE AS BAD AS FRIDAY.

BAND OF STRONG CONVECTION NEARLY STATIONARY LAST FEW HOURS ALONG
SOUTHERN BORDER OF THE FORECAST AREA IS SURVIVING ON THE STRENGTH
OF A 40KT SOUTHERLY LOW-LEVEL JET BRINGING A CONTINUOUS SUPPLY OF RICH
MOISTURE INTO THE LINE. WHILE THE SEVERE THREAT HAS BEEN MINIMAL
THE LAST FEW HOURS...WIDESPREAD FLOODING PROBLEMS CONTINUE TO
WORSEN OVER PORTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY. WITH
MUCH OF THE AREA UNDER FFWS...SEE NO REASON TO MESS WITH THE FFA
FOR THE ENTIRE AREA. IT WILL CONTINUE THROUGH 06Z SUNDAY.

NONE OF THE 00Z MODELS HAS A DECENT CLUE ABOUT THE ONGOING
CONVECTION...SO FORECAST GOING FORWARD INTO THE DAYTIME HOURS IS
VERY LOW CONFIDENCE. CURRENTLY...THE FINAL PIECE OF THE COMPLEX
MID/UPPER LEVEL TROUGH IS BOTTOMING OUT OVER UTAH. IT APPEARS THAT
THIS TROUGH WILL MOVE STEADILY EAST AND BRING A COLD FRONT THROUGH
THE REGION THIS AFTERNOON AND EARLY THIS EVENING. WITH LITTLE
CAPPING AND PLENTY OF MOISTURE AND LIFT...THUNDERSTORMS WILL
LIKELY CONTINUE TO BE AT LEAST SCATTERED THROUGH THE REGION
THROUGH THE DAY. THEN A FRONTAL BAND IS EXPECTED TO DEVELOP AND
PUSH EAST THROUGH THE REGION LATE IN THE DAY AND EARLY THIS EVENING.

WIND FIELDS WILL CONTINUE TO SUPPORT ROTATING STORMS...AND THE
STRONG SOUTHERLY FETCH IN THE LOW-LEVELS SHOULD PROVIDE PLENTY OF
MOISTURE AND INSTABILITY. NOT CERTAIN HOW THE ONGOING CONVECTIVE
BAND WILL EVOLVE...BUT IT WILL LIKELY BREAK UP SOME AND BEGIN TO
LIFT NORTH AND EAST TOWARD DAYBREAK..WHICH HAS BEEN THE TREND TO
OUR WEST OVER ARKANSAS AND MISSOURI.

WILL GO WITH CATEGORICAL POPS ALL AREAS TODAY...AND MENTION SEVERE
STORMS AND HEAVY RAINFALL. WILL TAPER POPS THIS EVENING FROM
CATEGORICAL IN THE SOUTHEAST TO CHANCE IN THE NORTHWEST...AND THEN
TAPER THEM BACK FURTHER OVERNIGHT...AS THE FRONT EXITS THE AREA.
THE 12Z NAM LOOKS MORE REASONABLE WITH QPF AND FRONTAL TIMING...SO
FOLLOWED IT FAIRLY CLOSELY. THAT MEANS KEEPING A SMALL POP IN
THE SOUTHEAST SUNDAY MORNING...SIMILAR TO WHAT WAS ALREADY IN THE GRIDS.

AS FOR TEMPERATURES...GENERALLY FOLLOWED THE MET MOS FOR
TODAY AND TONIGHT...AND STAYED NEAR THE TIGHT CONSENSUS FOR
SUNDAY AND SUNDAY NIGHT. THE WARMER MET LOOKED BEST FOR HIGHS ON
MONDAY.

FEW CHANGES MADE BEYOND MONDAY. THE 00Z GFS SUPPORTS THE EXISTING
POPS FOR WEDNESDAY NIGHT AND THURSDAY...SO THERE WAS NO NEED TO
MESS WITH THE EXTENDED PORTION OF THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS
Hazardous weather outlook, Sep 23, 4:40 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT SAT SEP 23 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE ENTIRE
QUAD STATE TODAY AND THIS EVENING. A BAND OF THUNDERSTORMS SPRAWLING
ACROSS THE ENTIRE AREA ALONG THE ARKANSAS AND TENNESSEE BORDERS
EARLY THIS MORNING WILL EVENTUALLY BREAK UP SOME AND LIFT
NORTHEAST ACROSS THE REGION. THIS WILL ALLOW FOR MORE SCATTERED
THUNDERSTORMS THROUGHOUT THE REGION TODAY...BEFORE A LINE OF
STORMS FORMS ON A COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE
REGION LATE THIS AFTERNOON AND THIS EVENING.

WIND FIELDS WILL SUPPORT ROTATING STORMS...ESPECIALLY WITH
ISOLATED CELLS AHEAD OF THE COLD FRONT THIS AFTERNOON.
TORNADOES...DAMAGING WINDS AND LARGE HAIL WILL ALL BE POSSIBLE
WITH THE ISOLATED STORMS. DAMAGING WINDS WILL BECOME THE PRIMARY
THREAT ONCE THE LINE FORMS NEAR THE FRONT.

WIDESPREAD HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGHOUT THE
QUAD STATE TODAY AND THIS EVENING. ANOTHER 2 TO 3 INCHES OF
RAINFALL WILL BE POSSIBLE...THEREFORE...THE FLASH FLOOD WATCH WILL
CONTINUE THROUGH 1 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR THE ENTIRE QUAD STATE
WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGHOUT THE QUAD STATE TODAY
AND THIS EVENING.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:01 PM CDTTornado WarningPAHDaviess44 min
Sep 22, 7:11 PM CDTTornado WarningPAHFulton, Graves, Hickman49 min
Sep 22, 7:39 PM CDTTornado WarningPAHDaviess21 min
Sep 22, 7:45 PM CDTTornado WarningPAHCalloway60 min
Sep 22, 8:38 PM CDTTornado WarningPAHCalloway22 min
Sep 22, 8:54 PM CDTSevere Thunderstorm WarningPAHBallard51 min
Sep 22, 9:13 PM CDTSevere Thunderstorm WarningPAHMcCracken47 min
Sep 22, 9:19 PM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman56 min
Sep 22, 9:24 PM CDTTornado WarningPAHCarlisle, Hickman51 min
Sep 22, 9:35 PM CDTFlash Flood WarningPAHHenderson, Union3 hr
Sep 22, 10:05 PM CDTFlash Flood WarningPAHDaviess, Henderson3 hr
Sep 22, 10:10 PM CDTSevere Thunderstorm WarningPAHWebster35 min
Sep 22, 10:18 PM CDTFlash Flood WarningPAHCarlisle, Hickman3 hr
Sep 22, 10:20 PM CDTTornado WarningPAHWebster25 min
Sep 22, 10:23 PM CDTSevere Thunderstorm WarningPAHMarshall32 min
Sep 22, 10:36 PM CDTSevere Thunderstorm WarningPAHCalloway24 min
Sep 22, 10:39 PM CDTTornado WarningPAHHopkins36 min
Sep 22, 10:40 PM CDTFlash Flood WarningPAHCaldwell, Calloway, Christian, Fulton, Graves, Hopkins and 5 more4 hr
Sep 22, 10:59 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg49 min
Sep 22, 11:08 PM CDTSevere Thunderstorm WarningPAHDaviess23 min
Sep 22, 11:11 PM CDTTornado WarningPAHMuhlenberg34 min
Sep 22, 11:20 PM CDTTornado WarningPAHChristian25 min
Sep 22, 11:36 PM CDTSevere Thunderstorm WarningPAHTodd34 min
Sep 23, 12:03 AM CDTTornado WarningPAHGraves27 min
Sep 23, 12:16 AM CDTTornado WarningPAHCalloway29 min
Sep 23, 12:44 AM CDTSevere Thunderstorm WarningPAHCalloway, Trigg46 min
Sep 23, 12:53 AM CDTFlash Flood WarningPAHDaviess, Henderson6 hr
Sep 23, 1:05 AM CDTFlash Flood WarningPAHCalloway, Carlisle, Fulton, Graves, Hickman, Marshall6 hr
Sep 23, 2:22 AM CDTFlash Flood WarningPAHChristian, Todd, Trigg6 hr
Sep 23, 10:55 AM CDTSevere Thunderstorm WarningPAHLivingston38 min
Sep 23, 11:05 AM CDTTornado WarningPAHLivingston27 min
Sep 23, 11:18 AM CDTTornado WarningPAHCaldwell, Crittenden42 min
Sep 23, 11:39 AM CDTFlash Flood WarningPAHBallard, McCracken81 min
Sep 23, 11:44 AM CDTFlash Flood WarningPAHCaldwell, Crittenden, Daviess, Henderson, Hopkins, Livingston and 4 more4 hr
Sep 23, 11:46 AM CDTSevere Thunderstorm WarningPAHHopkins, Webster44 min
Sep 23, 12:04 PM CDTTornado WarningPAHHopkins26 min
Sep 23, 12:27 PM CDTTornado WarningPAHMuhlenberg33 min
Sep 23, 12:30 PM CDTTornado WarningPAHHopkins18 min
Sep 23, 12:59 PM CDTTornado WarningPAHMuhlenberg23 min
Sep 22, 8:37 PM CDTSevere Thunderstorm WarningPAHAlexander53 min
Sep 22, 8:38 PM CDTFlash Flood WarningPAHWilliamson2 hr
Sep 23, 10:39 AM CDTTornado WarningPAHMassac22 min
Sep 22, 7:53 PM CDTTornado WarningPAHButler49 min
Sep 22, 8:10 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard53 min
Sep 22, 8:28 PM CDTTornado WarningPAHNew Madrid62 min
Sep 22, 10:27 PM CDTFlash Flood WarningPAHNew Madrid3 hr
Sep 22, 10:32 PM CDTSevere Thunderstorm WarningPAHMississippi43 min
Sep 23, 1:50 AM CDTFlash Flood WarningPAHButler, Ripley, Stoddard4 hr
Sep 23, 5:29 AM CDTFlash Flood WarningPAHButler, Ripley4 hr
Sep 23, 8:30 AM CDTSevere Thunderstorm WarningPAHBollinger30 min
Sep 23, 9:30 AM CDTFlash Flood WarningPAHButler, Ripley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2006Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.